West Virginia, 2014

Tornado and Flash Flooding in West Virginia, June 3 to 5, 2014

June 3 to 5, 2014 · NWS RLX · 16 events in 10 counties and zones

After some morning rain showers, scattered thunderstorms formed in eastern and southern Ohio during the mid afternoon hours on the 3rd, ahead of a cold front. The storms moved southeast into West Virginia during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$565,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After some morning rain showers, scattered thunderstorms formed in eastern and southern Ohio during the mid afternoon hours on the 3rd, ahead of a cold front. The storms moved southeast into West Virginia during the evening hours.

The front sagged south to near the Interstate 64 corridor, near Huntington and Charleston, by dawn on the 4th. A strong low pressure for early June moved east through the Midwest, along the frontal boundary, during the day on the 4th. Dew points were in the upper 60s and lower 70s near and south of the front. The disturbance passed to the east by early on the 5th. Several rounds of showers and thunderstorms passed through West Virginia during the afternoon and evening hours on the 4th. The last of the showers and thunderstorms exited McDowell County during the predawn hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 2:02 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 3, 2:02 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
302 PM EDT TUE JUN 3 2014

.SYNOPSIS...
A WEAK COLD FRONT SETTLES INTO THE AREA TONIGHT...BEFORE STALLING
OVERNIGHT...AND THEN RETREATING BACK NORTH AS A WARM FRONT ON
WEDNESDAY.  A STRONGER COLD FRONT CROSSES EARLY THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LATEST RADAR LOOP INDICATES WIDELY SCATTERED SHOWERS AND STORMS
ARE DEVELOPING LINE OF SHOWERS ACROSS PORTIONS OF OUR AREA...
MAINLY SOUTHEAST OHIO. THESE STORMS SHOULD CONTINUE TO DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON HOURS...BEFORE WEAKENING
THIS EVENING...WITH THE LOSS OF SUNSHINE.

A WEAK COLD FRONT SHOULD PUSH SOUTHEAST TONIGHT...BEFORE BECOMING
STATIONARY LATE TONIGHT. IT APPEARS FRONT WILL STALL OUT EITHER
JUST TO OUR SOUTH OR ACROSS OUR SOUTHERN ZONES. EXPECT AN AREA OF
SHOWERS AND STORMS WILL ACCOMPANY THIS FEATURE.

FRONT WILL MOVE BACK NORTH AS A WARM FRONT ON WEDNESDAY. MODELS
AND WPC QPF SUGGEST SHOWERS AND STORMS WILL DEVELOP INVOF WARM
FRONT AND MOVE NORTH WITH IT.

SPC HAS PORTIONS OF OUR AREA IN SLIGHT RISK FOR TOMORROW AND
TOMORROW NIGHT. CURRENT THINKING IS THAT SEVERE THREAT SHOULD BE
AFTER 00Z THU. HOWEVER...WOULD NOT BE TOO SURPRISED TO SEE A
SEVERE WEATHER WATCH ISSUED FOR PORTIONS OF OUR REGION BY LATE
AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
SOUTHERN EDGE OF THE WESTERLIES ALOFT WILL DOMINATE. ONE LOW
PRESSURE WILL PASS JUST TO THE NORTH OF OUR AREA ACROSS CENTRAL OHIO
WEDNESDAY EVENING WILL DRAG A COLD FRONT SOUTHEASTWARD THROUGH THE
AREA WEDNESDAY NIGHT AND THURSDAY MORNING. THIS REPRESENTS THE MORE
SOUTHWARD TRACK OF THE LOW PER GFS/CMC RATHER THAN THE FARTHER NORTH
NAM TRACK WHICH APPEARS TO BE THE OUTLIER. WILL USE THE MIDDLE OF
THE ROAD GFS SPEED FOR THIS SYSTEM. THIS SCENARIO WILL HAVE THE
FRONT DROP INTO OUR NORTHWESTERN AREA WEDNESDAY EVENING AND EXIT THE
AREA BY MID MORNING THURSDAY. AT THIS EARLY STAGE...WOULD HAVE TO
CORRELATE THE POPS WITH THE SYNOPTIC FEATURES...SINCE IT IS TOO
EARLY TO DETERMINE ANY MESOSCALE INFLUENCES THROUGH EVOLUTION AND
TRACK OF ANY MESOSCALE COMPLEXES THAT WOULD DEVELOP. THUS...WILL
BRING CAT POPS SOUTHEAST ACROSS THE AREA WEDNESDAY NIGHT...THEN
TAPERING POPS OFF FROM NORTHWEST TO SOUTHEAST MAINLY THURSDAY
MORNING AS THE FRONT PROGRESSES. A FEW STORMS MAY BE ON THE
STRONG...AND POSSIBLY SEVERE SIDE WEDNESDAY EVENING. ON THE OTHER
HAND...NOT EXPECTING WATER PROBLEMS AS THE SYSTEM WILL BE
PROGRESSIVE.

GUIDANCE CLOSE ON THE TEMPERATURES WITH A DRIER AND COOLER AIRMASS
MOVING IN THURSDAY. LOOK FOR TEMPS BELOW NORMAL THURSDAY..IN THE
70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
FOLLOWED HPC CLOSELY WITH THE LOW AND COLD FRONT RIDING THE SOUTHERN
EDGE OF THE WESTERLIES...WHICH BRINGS IT ACROSS OUR AREA SUNDAY AND
MONDAY. THE SHORT WAVE AT THIS DISTANT TIME DOES HAVE A BIT MORE
AMPLITUDE WHICH WILL LIKELY DRAG THE SURFACE LOW FARTHER NORTH
ACROSS THE SOUTHERN GREAT LAKES. A GOOD WARMUP AND MOISTURE INFLUX
AHEAD OF THIS SYSTEM ALSO. SO...LOOKS LIKE A GOOD CHANCE OF SHOWERS
AND STORMS SUNDAY INTO MONDAY...BEFORE THE FRONT EXITS DURING
MONDAY...FOLLOWED BY DRIER AND COOLER AIR NEXT TUESDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
18Z TUESDAY THROUGH 18Z WEDNESDAY...
SHOWERS HAVE PUSHED EAST OF REGION. HOWEVER...ADDITIONAL STORMS
WERE DEVELOPING TO OUR NORTHWEST. CONDITIONS WERE GENERALLY
MVFR...LCL IFR...IN THE MOUNTAINS AND ADJACENT REGIONS...WITH VFR
CONDITIONS ACROSS OUR WESTERN COUNTIES.

EXPECT CONDITIONS SHOULD IMPROVE THROUGH 00Z WITH VFR CIGS/VSBYS
EXPECTED IN MOST LOCATIONS BY THAT TIME.

COLD FRONT WITH ASSOCIATED STORMS WILL THEN PUSH SOUTHEAST ACROSS
THE AREA TONIGHT. MVFR...POSSIBLY IFR CONDITIONS...ARE POSSIBLE
IN THE SHOWERS AND STORMS. IN ADDITION...WET GROUND...LIGHT WINDS
AND BREAKS IN THE CLOUDS MAY RESULT IN THE DEVELOPMENT OF MVFR
CONDITIONS ALONG RIVER VALLEYS AND OTHER FAVORED LOCATIONS.

COLD FRONT WILL THEN MOVE BACK NORTH AS A WARM FRONT ON WEDNESDAY.
EXPECT SHOWERS AND STORMS WILL ACCOMPANY THE FRONT...WITH MVFR...
LOCAL IFR...CONDITIONS POSSIBLE. OUTSIDE OF THE STORMS...EXPECT
VFR CONDITIONS WILL RULE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORM THIS
EVENING AND WEDNESDAY COULD VARY BY A COUPLE OF HOURS. TIMING AND
INTENSITY OF RIVER VALLEY FOG COULD ALSO VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    M    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
OCCASIONAL IFR IN ROUNDS OF SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/JMV
NEAR TERM...JSH
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JSH
Hazardous weather outlook, Jun 3, 3:31 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
431 AM EDT TUE JUN 3 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-040845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
431 AM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE A POSSIBILITY WEDNESDAY AFTERNOON AND NIGHT.
THE TIMING AND THE LEVEL OF THE THREAT REMAIN IN QUESTION.
HOWEVER...DAMAGING WIND GUSTS APPEAR TO BE THE PRIMARY THREAT.
LOCALIZED HIGH WATER MAY ALSO BE SEEN IN AREAS THAT RECEIVE
REPEATED DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KMC / TRM

In the hours before

Special weather statement, Jun 3, 1:13 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT TUE JUN 3 2014

OHZ066-031845-
PERRY OH-
213 PM EDT TUE JUN 3 2014

...SPECIAL WEATHER STATEMENT FOR NORTHERN PERRY COUNTY UNTIL 245 PM
EDT...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF SOMERSET...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CROOKSVILLE AROUND 230 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3992 8218 3991 8217 3990 8216 3983 8216
      3983 8210 3981 8207 3973 8208 3973 8209
      3980 8240 3993 8241

14
Special weather statement, Jun 3, 1:36 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT TUE JUN 3 2014

OHZ067-031915-
MORGAN OH-
236 PM EDT TUE JUN 3 2014

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORGAN COUNTY UNTIL 315
PM EDT...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
PERRY STATE FOREST...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR EAGLEPORT AROUND 315 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3977 8177 3976 8175 3975 8174 3956 8183
      3967 8203 3972 8203 3973 8208 3978 8207

14
Special weather statement, Jun 3, 3:22 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT TUE JUN 3 2014

OHZ075-032100-
ATHENS OH-
422 PM EDT TUE JUN 3 2014

...SPECIAL WEATHER STATEMENT FOR ATHENS COUNTY UNTIL 500 PM EDT...

AT 419 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
NELSONVILLE...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR CHAUNCEY AROUND 430 PM...ATHENS AROUND 435 PM
AND STROUD RUN STATE PARK AROUND 440 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3949 8205 3946 8206 3946 8200 3935 8185
      3932 8185 3930 8182 3927 8181 3927 8173
      3926 8172 3919 8191 3945 8229 3947 8229
      3947 8218 3955 8217 3956 8214

14
Special weather statement, Jun 3, 3:47 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT TUE JUN 3 2014

OHZ076-WVZ010-011-032130-
PLEASANTS WV-TYLER WV-WASHINGTON OH-
447 PM EDT TUE JUN 3 2014

...SPECIAL WEATHER STATEMENT FOR TYLER...PLEASANTS AND EASTERN
WASHINGTON COUNTIES UNTIL 530 PM EDT...

AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF ST. MARYS...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR ST. MARYS AROUND 455 PM...POINT LOOKOUT
AROUND 510 PM...HEBRON AROUND 520 PM...WICK AROUND 525 PM AND
MIDDLEBOURNE AROUND 530 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3955 8080 3935 8088 3939 8093 3934 8096
      3945 8137 3957 8129

14
Local storm report, Jun 3, 4:08 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
508 PM EDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             3 E BUCHTEL             39.46N  82.13W
06/03/2014  E1.00 INCH       ATHENS             OH   COCORAHS

            REPORTED NEAR MODOC OH

&&

EVENT NUMBER RLX1400955

ARB
Special weather statement, Jun 3, 4:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT TUE JUN 3 2014

WVZ010-011-019-020-030-031-032230-
DODDRIDGE WV-HARRISON WV-LEWIS WV-PLEASANTS WV-RITCHIE WV-TYLER WV-
531 PM EDT TUE JUN 3 2014

...SPECIAL WEATHER STATEMENT FOR NORTHERN RITCHIE...TYLER...
DODDRIDGE...HARRISON...NORTHERN LEWIS AND PLEASANTS COUNTIES UNTIL
630 PM EDT...

AT 527 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ACROSS NORTHERN
WEST VIRGINIA....AND MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3958 8083 3948 8071 3947 8065 3945 8061
      3944 8053 3947 8050 3947 8047 3941 8020
      3938 8020 3897 8041 3926 8122 3952 8107
      3960 8097 3961 8094

14

The radar

The Charleston,WV radar (KRLX), 124 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 3 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Ritchie

When
June 3, 4:55 PM EST
Where
Ritchie County, 1.92 mi WSW of Pennsboro to 1.25 mi WSW of Pennsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.272, -81.004

Trees were blown down along Cunningham Run Road and Bunnell Run Road.

Hail, Wood

When
June 3, 6:00 PM EST
Where
Wood County, Rockport
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.070, -81.570

Thunderstorm Wind, Mason

When
June 3, 6:30 PM EST
Where
Mason County, Point Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.850, -82.120

Several large branches were blown down.

Thunderstorm Wind, Putnam

When
June 3, 7:25 PM EST
Where
Putnam County, 0.68 mi NNW of Red House
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.539, -81.904

Wind gusts were estimated at 60 mph. A few tree branches were blown down.

Thunderstorm Wind, Kanawha

When
June 3, 7:40 PM EST
Where
Kanawha County, 2.49 mi ENE of Guthrie
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.411, -81.626

A pole and lines were down at mile marker 106 on Interstate 77. This closed the north bound exit ramp at the Edens Fork exit.

Hail, Boone

When
June 4, 2:35 PM EST
Where
Boone County, Turtle Creek
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.030, -81.970

Hail, Boone

When
June 4, 2:37 PM EST
Where
Boone County, 2 mi S of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.041, -81.830

Hail, Boone

When
June 4, 2:43 PM EST
Where
Boone County, 3 mi SE of Madison
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.039, -81.791

Flash Flood, Cabell

When
June 4, 4:00 PM EST to 9:00 PM EST
Where
Cabell County, Milton to 2 mi SSW of Cox Lndg
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.430, -82.130

Estimated rain totals of 2.5 to 3.5 inches fell north of the Interstate 64 corridor. Several streams overflowed and flooded roads, including Sevenmile Creek. A car was damaged from flood waters of Lower Creek.

Hail, Raleigh

When
June 4, 5:10 PM EST
Where
Raleigh County, Stanaford
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.820, -81.150

Hail, Raleigh

When
June 4, 5:20 PM EST
Where
Raleigh County, Beaver
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.750, -81.130

Thunderstorm Wind, Raleigh

When
June 4, 6:00 PM EST
Where
Raleigh County, 0.88 mi SW of Skelton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.790, -81.190

Trees were blown down in scattered locations in the Beckley vicinity.

Flash Flood, Lincoln

When
June 4, 7:30 PM EST to 10:00 PM EST
Where
Lincoln County, Sod to Sweetland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.230, -81.850

Estimated rains of 1.5 to 2 inches caused small streams to flood roads. This included such streams as the Middle Fork, Porter Fork, and Straight Fork. There was a water rescue from a vehicle.

Tornado, Cabell

When
June 4, 8:30 PM EST to 8:32 PM EST
Where
Cabell County, 1.55 mi SSE of Riders Store to 1.71 mi SSE of Riders Store
Rating
EF1
Path length
0.51 mi
Path width
400 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.478, -82.224

An EF1 tornado started on a hilltop near the intersection of Howell's Mill Road and Rush Hollow Road. The tornado descended a valley containing the headwaters of Big Cabell Creek. The path ended on the opposite hilltop, resulting in a length around a half mile.

The maximum wind speed was estimated around 100 mph. The maximum width was around 400 yards.

One house sustained substantial damage, when a large tree fell on it. There was extensive tree damage, both snapped and uprooted. Some of the trees were 30 inches in diameter.

Heavy Rain, Kanawha

When
June 4, 9:00 PM EST to 11:45 PM EST
Where
Kanawha County, 0.9 mi ENE of South Ruffner
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.337, -81.606

During a heavy shower, runoff and debris off a cut away and walled hillside, near the State Capitol, flooded a small portion of Interstate 64/77. The hillside drains were clogged, allowing for the water to pond. The west bound portion of the interstate had to be closed for a few hours, causing travel delays.

Flash Flood, McDowell

When
June 5, 1:45 AM EST to 3:30 AM EST
Where
McDowell County, 3.68 mi WSW of Mohawk to 1.47 mi SW of Mohawk
Cause
Heavy Rain
Property damage
$475,000
Reported by
Emergency Manager
Coordinates
37.477, -81.991

Estimated rain amounts of 2 to 3.5 inches in less than 3 hours over a small portion of the county along the Virginia border. A gauge south of the heavy axis at Jackson Flats measured around 2.2 inches.

Flash flooding occurred along the deep narrow valleys comprising both forks of Bull Creek. At the headwaters of the Left Fork of Bull Creek, the Mud Fork and the Road Fork also flooded. The feeder streams into Panther Creek called Greenbrier Fork and Trap Fork also flooded. The terrain varies about 800 feet between the ridge tops and hollows. One sleeping resident was warned by a phone call. A neighbor told her, your car is floating in your driveway. Another resident said, I've been here 25 years, and this is about the worst we've ever had.

Preliminary damage assessment had 1 house destroyed. Two other houses had minor damage and 49 others were affected. Two restaurants had minor damage. Fifty small private bridges and 20 vehicles were damaged. Personnel from the West Virginia National Guard were used to gain access to remote areas. The adjacent roads to these streams had sections washed out or undermined.

Localized flash flooding also occurred across the state border in Buchanan County, Virginia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for West Virginia, 2014Warnings in West Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509970, 509969, 509966, 510207, 509971, 510361, 510362, 510360, 510364, 510366, 510365, 510358, 510363, 510483, 510638, 510349.